Stimulant Drug Methylphenidate, Used for ADHD, Linked With Increased Risks of Arrhythmia, MI

Children and adolescents treated with methylphenidate, a stimulant of the central nervous system used for attention-deficit/hyperactivity disorder (ADHD), are at an increased risk of arrhythmia as well as an increased risk of MI during certain points in time, according to the results of a new case-only study. Stimulant Drug Methylphenidate, Used for ADHD, Linked With Increased Risks of Arrhythmia, MI

Exposure to methylphenidate was associated with a 61% higher risk of arrhythmia compared with periods of nonuse, and this risk was most pronounced in the first 3 days of treatment. In this very early period of exposure, the risk of arrhythmia was two-fold higher than in periods when the children and adolescents weren’t taking the drug.

Investigators did observe a significantly higher risk of MI with exposure ranging from 1 week to 2 months when compared with periods of not using the ADHD drug.

“Though there was an increased risk for arrhythmia overall, the risk was substantially higher in patients with existing congenital heart disease,” report Ju-Young Shin (McGill University, Montreal, QC) and colleagues May 31, 2016, in the BMJ. “These results are consistent with the biological plausibility that the mechanism of action relates to the effect of methylphenidate on the heart rate. Delayed effects would be expected with myocardial infarction, while more immediate effects would be expected with arrhythmias, as we observed.”

John Jackson, PhD (Harvard T.H Chan School of Public Health, Boston, MA), who wrote an editorial accompanying the study, told TCTMD the safety of stimulants such as methylphenidate has been hotly debated, particularly given that the drugs are known to increase blood pressure and heart rate. Despite these increases, there has been conflicting evidence to date regarding the cardiovascular safety of the drug class. For example, while one case-control study showed a strong association between the use of stimulants and the risk of cardiovascular events, large retrospective population-based cohort studies found no evidence of an increased risk of MI or stroke with methylphenidate.

“The overall risk of arrhythmia and myocardial infarction in this patient population is very, very rare,” said Jackson, noting that there are approximately 3.0 serious cardiovascular events per 100,000 person-years. While the risks for the average child are very slight, he said, the results suggest that children at high cardiovascular risk, such as those with congenital heart disease, might be treated with nonstimulant medications. If stimulants are required for well-being and development in these higher-risk patients, close monitoring would be prudent, said Jackson.

Case-Only Analysis

In the present study, Shin and colleagues performed a “self-controlled case-series” analysis in 1,224 individuals 17 years of age and younger within a South Korean national health insurance claims database who experienced a cardiovascular event and had at least one incident prescription for methylphenidate. Investigators analyzed the incidence of each cardiovascular adverse event (arrhythmia, MI, ischemic stroke, heart failure, or hypertension) in children during periods in which they were exposed to methylphenidate and compared this with periods in which they were not exposed. The time since initiating methylphenidate was stratified by days: 1-3, 4-7, 8-14, 15-28, 29-56, and longer than 56 days.

Compared with the period where individuals weren’t exposed to methylphenidate, there was an increased risk of arrhythmia—observed at all time points except beyond 56 days—among individuals taking the stimulant. Overall, there was no increased risk of MI with treatment, but when stratified by specific time points, the risk of MI was significantly increased at 8-14 days, 15-28 days, and 29-56 days. There was no risk of hypertension, ischemic stroke, or heart failure with exposure at any time point.

In a subgroup analysis, individuals with congenital heart disease at baseline were nearly 3.5 times more likely to develop an arrhythmia while exposed to methylphenidate versus not receiving the drug. In contrast, those without congenital heart disease had a relative 34% increased risk of arrhythmia when taking methylphenidate.

In their conclusions, Shin and colleagues echo the editorialist, noting that the absolute risk of cardiovascular events with methylphenidate “is likely to be low.” Still, they say, given the increased use of the medication, the benefits of methylphenidate need to be “carefully weighed against the potential cardiovascular risks of these drugs in children and adolescents.”

To TCTMD, Jackson said the self-controlled case-series design overcomes some of the potential biases of case-control cohort studies, such as unmeasured confounding variables. In this analysis, investigators are studying the same individuals during periods in which they are exposed and unexposed to the drug, asking whether events occurred more frequently when patients are taking methylphenidate than when they are not.

“It’s really looking at the ‘triggering effect,’” said Jackson. He likened the analysis to a game of Jenga—where blocks of a vertical puzzle are pulled until the structure crumbles—in that researchers are attempting to identify what led to the adverse event. “It’s like detective work,” he said. “It all falls down, but you’re trying to find the ‘pull’ that caused it.” While the analysis suggests the use of methylphenidate is a trigger for an arrhythmia, Jackson said case-only studies are also plagued by unmeasured variables. “We don’t have a lot of exquisite information about their health or how their health is changing over time,” he noted.

Jackson added that participants in the present study differed from those included in previous cohort studies, with the prevalence of congenital heart disease and use of antipsychotic medication significantly greater in patients who had an arrhythmia than in other cohorts. Antipsychotic drugs can prolong the QTc interval, and while rare, this can lead to an arrhythmia and sudden death, he noted. This suggests that individuals who experienced an arrhythmia had might have a higher baseline risk of cardiovascular events.  

 


Sources:
  • Shin JY, Roughead EE, Park BJ, Pratt NL. Cardiovascular safety of methylphenidate among children and young people with attention-deficit/hyperactivity disorder (ADHD): nationwide self-controlled case series study. BMJ 2016;353:i2550.
  • Jackson JW. The cardiovascular safety of methylphenidate. BMJ 2016;353:i2874.

Related Story:

Disclosures
  • Study authors and Jackson report no conflicts of interest.

We Recommend

Comments